Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 28, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 2002, 3:18 PM EDT for Long County, Georgia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 2002, 3:18 PM EDT (19:18 UTC)
- Expired
- Jun 3, 2002, 3:45 PM EDT
- In force
- 27 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Long County, GA
The radar
The Charleston,SC radar (KCLX), 120 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:30 PM EDT | Thunderstorm Wind 50 E | Donald, GA | Several trees and large winds were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 7.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 922 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
693 WUUS52 KCHS 031918 SVRCHS GAC183-031945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 317 PM EDT MON JUN 3 2002 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LONG COUNTY IN SOUTHEAST GEORGIA. * UNTIL 345 PM EDT. * AT 317 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTH OF LUDOWICI...MOVING NORTHWEST AT 15 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LUDOWICI. NICKLE SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH. SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. $$ LAT...LON 3152 8169 3161 8162 3179 8172 3167 8187 SLB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 10:10 AM EDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 3, 10:10 AM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 1010 AM EDT MON JUN 3 2002 MOSTLY SUNNY SKIES CONTINUE OVER THE AREA AS WEAK HIGH PRESSURE BUILDS DOWN FROM THE NORTHEAST. THIS HAS BROUGHT LIGHT NORTHERLY WINDS THIS MORNING...ALTHOUGH BY EARLY AFTERNOON WEAK RETURN FLOW SETS UP ALONG THE COAST AS THE HIGH PRESSURE CENTER MOVES EAST INTO THE ATLANTIC. THE WEAK EAST FLOW EXPECTED THIS AFTERNOON WILL HOPEFULLY KEEP TEMPS DOWN A FEW DEGREES FROM YESTERDAYS RECORD BREAKING HEAT. ZONES LOOK GOOD WITH HOT TEMPS CONTINUING OVER THE INTERIOR SECTIONS...WHILE COASTAL AREAS WILL BE A LITTLE COOLER THAN YESTERDAY DUE TO THE FORECASTED EAST AND NORTHEAST WIND. MODELS HAVE THE 700-500 MB RIDGE CENTERED RIGHT OVER THE AREA...SO CHANCES FOR AFTERNOON CONVECTION LOOK SLIM TO NONE FOR THE NEXT FEW DAYS. STILL NOT TOTALLY SURE WHAT AFFECT THE UPPER LOW IN THE GULF WILL HAVE ON THE CWA. IT IS FORECAST TO MOVE NORTH INTO FL DURING THE NEXT FEW DAYS...BUT WITH THE UPPER RIDGE HOLDING STRONG OVER THE AREA...MID AND HIGH LEVEL CLOUDINESS MIGHT BE THE ONLY ADVERSE EFFECTS. MARINE...NO MAJOR CHANGES EXPECTED TO THE COASTAL WATERS. WEAK OFFSHORE FLOW WILL GRADUALLY VEER BY THIS AFTERNOON. .CHS... GA...NONE. SC...NONE. PY/HA
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:50 PM EDT | Severe Thunderstorm Warning | CHS | Long | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.